Please use this identifier to cite or link to this item: http://hdl.handle.net/2381/38764
Title: Pattern, process, scale, and model's sensitivity: Comment on "Phase separation driven by density-dependent movement: A novel mechanism for ecological patterns" by Quan-Xing Liu et al.
Authors: Petrovskii, Sergei
First Published: 9-Sep-2016
Publisher: Elsevier
Citation: Physics of Life Reviews, 2016
Abstract: Spatial distribution of ecological populations is rarely homogeneous. Typically, the population density exhibits considerable variability of space, in an extreme yet not uncommon case creating a “patchy” pattern where areas of high population density alternate with areas where the population density is much lower or close to zero [1]. This phenomenon, often generically referred to as ecological patterning or ecological pattern formation, has long been a focus of interest in ecology and a number of theories and models have been developed aiming to explain it under different ecological and/or environmental conditions and on different spatial and temporal scales; see Table 1. A straightforward explanation of the heterogeneous distribution of population density relates it to the heterogeneity of the environment (e.g. to nonuniform distribution of resources) and this is indeed often the case [2]. However, a closer look reveals that this is not enough and in many cases the heterogeneity of population density is only weakly correlated to the heterogeneity of the environment [3] and [19]. Understanding that biological interactions play, on the relevant spatial and temporal scales [20], as important role in shaping the ecological patterns as the physical/chemical forcing resulted in a number of theories. The earliest one that used the idea of Turing's instability [4] was followed by several others [5], [6] and [21] including theories where pattern formation was due to a non-Turing mechanism [8] and [9] and theories where the movement behavior and/or density dependence was an essential factor [12] and [14].
DOI Link: 10.1016/j.plrev.2016.09.003
ISSN: 1571-0645
eISSN: 1873-1457
Links: http://www.sciencedirect.com/science/article/pii/S1571064516300926
http://hdl.handle.net/2381/38764
Embargo on file until: 9-Sep-2018
Version: Post-print
Status: Peer-reviewed
Type: Journal Article
Rights: Creative Commons “Attribution Non-Commercial No Derivatives” licence CC BY-NC-ND, further details of which can be found via the following link: http://creativecommons.org/licenses/by-nc-nd/4.0/ Archived with reference to SHERPA/RoMEO and publisher website.
Appears in Collections:Published Articles, Dept. of Mathematics

Files in This Item:
File Description SizeFormat 
PLREV-S-16-00118.pdfPost-review (final submitted author manuscript)94.74 kBAdobe PDFView/Open


Items in LRA are protected by copyright, with all rights reserved, unless otherwise indicated.